Minnesota, 2025

Winter Storm and Winter Weather in Minnesota, April 1 to 3, 2025

April 1 to 3, 2025 · NWS MPX · 30 events in 30 counties and zones

There were two rounds of heavy snow that occurred from the morning of Tuesday, April 1st through the morning of Thursday, April 3rd. The first round of snow on April 1st led to accumulations around 3-6 inches in central and west-central MN, and around 1-3 inches in central and east-central MN.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

There were two rounds of heavy snow that occurred from the morning of Tuesday, April 1st through the morning of Thursday, April 3rd. The first round of snow on April 1st led to accumulations around 3-6 inches in central and west-central MN, and around 1-3 inches in central and east-central MN. The second round of snow on April 2 was more intense, with additional accumulations of 3-8 inches in west-central MN.

The highest snowfall amounts over the 48 hours were reported across west-central Minnesota. Some of the highest snowfall amounts were:|13.0 inches near Alexandria, MN (Douglas).|12.5 inches near Garfield, MN (Douglas).|10.5 inches near Melrose, MN (Stearns).|10.3 inches near Eden Valley, MN (Meeker).|10.0 inches near Woodbury, MN (Washington).|10.0 inches in Brandon, MN (Douglas).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 1, 4:45 AM CST, 1 hour 15 minutes earlier. Its key messages:

  • Widespread precipitation will move in later this morning from the southeast, with periods of both rain and snow expected.
  • The heaviest snow is expected in central Minnesota this afternoon and evening, transitioning to rain on Wednesday.
  • Quiet weather returns after this system, with at least a week of no precipitation and cooler temperatures.
Area forecast discussion, Apr 1, 4:45 AM CST, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
545 AM CDT Tue Apr 1 2025

.KEY MESSAGES...

- Widespread precipitation will move in later this morning from the
southeast, with periods of both rain and snow expected.

- The heaviest snow is expected in central Minnesota this afternoon
and evening, transitioning to rain on Wednesday.

- Quiet weather returns after this system, with at least a week
  of no precipitation and cooler temperatures.

&&

.DISCUSSION...
Issued at 338 AM CDT Tue Apr 1 2025

GOES satellite imagery shows a broad expanse of cloud cover pushing
eastwards through the Dakotas and Nebraska this morning, on its way
to eventually bring us widespread precipitation throughout today and
into Wednesday. By sunrise, the leading edge of the precipitation
should be evident across western Minnesota as the low pressure
system begins to fully enter the area, with widespread precipitation
across the area by this afternoon. CAM runs continue to show the
best surge of snowfall spreading from western Minnesota by the late
morning to central Minnesota by the afternoon and evening with snow
quality being on the heavier side as temperatures at ground level
look to remain slightly above freezing. The main feature to watch as
the system moves in will be 850-700mb temperatures as well as where
the tilt of the surface low compared to these levels is, as it will
be key in determining where the axis of snowfall versus rainfall
sets up. Generally speaking, the northwestern side of the 700mb low
should be the sweet spot for snow production while areas closer to
the center and east/south of the low will see an influx of warmer
air which could hamper snow development via melting and refreeze,
becoming a rain/snow mix. As such, there will be a sharp cutoff in
snow amounts along this boundary with the initial burst of snowfall
later this afternoon and evening. As we progress into the late
evening, enough cooler air will be wrapping around the low to
produce primarily snowfall once again with the zone of heaviest
precipitation having shifted from roughly Mille Lacs to Ladysmith.
By the time we reach Wednesday morning, the precipitation will be
diminishing with light snow ending by late morning to early
afternoon as the system departs the area to the east. Temperatures
will generally be above freezing at ground level even while it is
snowing such that paved surfaces will have a difficult time seeing
accumulations unless rates are above 1/2 inch per hour, with the
bulk of accumulation on grassy surfaces. A few of the CAMS, namely
the HRRR continues to produce very warm ground temperatures which
could further eat into snow amounts even where the rates are
highest. The warmer trend in the CAMs as well as the crucial
positioning of the 850-700mb low has led to a slight decrease in
expected snow amounts compared to yesterday afternoon's forecast.

Quieter weather returns in the wake of the departing system with
limited precipitation chances for the next 7 days. Longer range
ensemble guidance shows very little in the way of rain chances for
the first half of April with the only slim chance within the typical
7 day period along a weak front moving through late Friday into
early Saturday. A pattern akin to a classic Rex block looks to
develop over the western CONUS, which typically keeps the southern
stream jet displaced far enough south to block access to gulf
moisture and forcing for our region, resulting in a lack of
precipitation and clearer skies in general. Temperatures look to run
below normal for the first week of April as our normal highs are in
the 50s for the Twin Cities at this point, with highs generally in
the 40s throughout the week with lows in the low 30s.

&&

.AVIATION /12Z TAFS THROUGH 12Z WEDNESDAY/...
Issued at 541 AM CDT Tue Apr 1 2025

Precipitation is entering western MN near the start of the
period, spreading east/north within the first 6 hours of the TAF
and introducing -RASN/-SN to all but EAU. With the exceptions of
AXN/STC, most sites should see -RASN with -RA as the predominant
precipitation type. AXN/STC have the best chance for -SN causing
IFR/LIFR cigs/vis. Winds will increase from 120-150 at
15-20G30kts as the system arrives. -RASN/-RA sticks around
through the end of the period.

KMSP...Rain is expected to mix in with snow and be the dominant
p-type for most of this event. There is a window where we could
see snow rates high enough to dynamically cool us enough to
cause an inch or two of slushy accumulations from roughly
22-00z.

/OUTLOOK FOR KMSP/
THU...VFR. Wind NW 5-10kts.
FRI...VFR. Wind E 5-10kts.
SAT...VFR. Wind N 5-10kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Winter Storm Warning until 1 PM CDT Wednesday for Douglas.
     Winter Storm Watch from Wednesday afternoon through Wednesday
     evening for Benton-Douglas-Isanti-Kanabec-Mille Lacs-
     Morrison-Pope-Sherburne-Stearns-Todd-Wright.
     Winter Storm Warning from 1 PM this afternoon to 1 PM CDT
     Wednesday for Kanabec-Mille Lacs-Morrison-Todd.
     Winter Weather Advisory until 1 AM CDT Wednesday for Chippewa-
     Kandiyohi-Lac Qui Parle-Stevens-Swift-Yellow Medicine.
     Winter Weather Advisory from 1 PM to 7 PM CDT Wednesday for
     Chippewa-Kandiyohi-Lac Qui Parle-McLeod-Meeker-Renville-
     Stevens-Swift-Yellow Medicine.
     Winter Weather Advisory until 7 AM CDT Wednesday for Pope-
     Stearns.
     Winter Weather Advisory from 1 PM this afternoon to 7 AM CDT
     Wednesday for Benton-Isanti-Sherburne.
     Winter Weather Advisory from 4 PM this afternoon to 10 AM CDT
     Wednesday for Chisago.
WI...Winter Weather Advisory from 4 PM this afternoon to 10 AM CDT
     Wednesday for Barron-Chippewa-Polk-Rusk.

&&

DISCUSSION...TDH
AVIATION...TDH
Hazardous weather outlook, Apr 1, 2:57 AM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
357 AM CDT Tue Apr 1 2025

MNZ041>045-047>070-WIZ014>016-023>028-020900-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-Polk-
Barron-Rusk-St. Croix-Pierce-Dunn-Pepin-Eau Claire-
357 AM CDT Tue Apr 1 2025

This Hazardous Weather Outlook is for portions of central
Minnesota...east central Minnesota...west central Minnesota...
northwest Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight.

A band of heavy snow will move across Minnesota and western
Wisconsin this afternoon and evening. Snow will continue through
much of the night across central Minnesota, with a mix of sleet
and freezing rain possible late tonight as well. The highest snow
totals of 5 to 7 inches are expected over central Minnesota, where
snow is expected to the last the longest. See winter weather
statements for additional information on this winter storm.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Snow will linger into Wednesday morning across central Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotters are encouraged to report any snowfall amounts
they observe.

MNZ073>078-082>085-091>093-020900-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-
357 AM CDT Tue Apr 1 2025

This Hazardous Weather Outlook is for portions of south central
Minnesota...southeast Minnesota and southwest Minnesota.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 winter weather, 13 winter storm. Local standard time, as filed.

Winter Storm, Yellow Medicine

When
April 1, 6:00 AM CST to April 3, 1:00 AM CST
Where
Yellow Medicine forecast zone
Reported by
CoCoRaHS
Coordinates
44.716, -95.868 (the zone’s center; the record gives no point)

An estimated 4 to 8 inches of snow fall across the county, with the bulk of the snow falling on April 2nd in the western portion of the county.

Winter Storm, Lac Qui Parle

When
April 1, 7:00 AM CST to April 3, 3:00 AM CST
Where
Lac Qui Parle forecast zone
Reported by
CoCoRaHS
Coordinates
44.996, -96.173 (the zone’s center; the record gives no point)

An estimated 5 to 10 inches of snow fall across the county, with the bulk of the snow falling on April 2nd in the northwestern portion of the county. The highest reported snowfall total was 5.5 inches in Montevideo.

Winter Storm, Chippewa

When
April 1, 7:00 AM CST to April 3, 1:00 AM CST
Where
Chippewa forecast zone
Reported by
CoCoRaHS
Coordinates
45.022, -95.567 (the zone’s center; the record gives no point)

An estimated 5 to 8 inches of snow fall across the county, with the bulk of the snow falling on April 2nd.

Winter Storm, Swift

When
April 1, 7:30 AM CST to April 3, 4:00 AM CST
Where
Swift forecast zone
Reported by
CoCoRaHS
Coordinates
45.283, -95.681 (the zone’s center; the record gives no point)

An estimated 5 to 9 inches of snow fall across the county, with the bulk of the snow falling on April 2nd. The highest reported snowfall total was 8.0 inches in Benson.

Winter Storm, Stevens

When
April 1, 8:00 AM CST to April 3, 4:00 AM CST
Where
Stevens forecast zone
Reported by
CoCoRaHS
Coordinates
45.586, -96.000 (the zone’s center; the record gives no point)

An estimated 6 to 9 inches of snow fall across the county, with the bulk of the snow falling on April 2nd. The highest reported snowfall total was 7.5 inches in Morris.

Winter Storm, Douglas

When
April 1, 8:30 AM CST to April 3, 5:00 AM CST
Where
Douglas forecast zone
Reported by
CoCoRaHS
Coordinates
45.934, -95.453 (the zone’s center; the record gives no point)

An estimated 8 to 13 inches of snow fall across the county, with the bulk of the snow falling on April 2nd. The highest reported snowfall total was 13.0 inches 2 miles SW of Alexandria.

Winter Weather, Renville

When
April 1, 9:00 AM CST to April 3, 1:00 AM CST
Where
Renville forecast zone
Reported by
CoCoRaHS
Coordinates
44.727, -94.947 (the zone’s center; the record gives no point)

CoCoRaHS observers across the county measured 3 to 5 inches of snowfall. The highest snowfall total was 4.8 inches located 2 miles WNW of Danube.

Winter Storm, Pope

When
April 1, 9:00 AM CST to April 3, 4:00 AM CST
Where
Pope forecast zone
Reported by
CoCoRaHS
Coordinates
45.586, -95.444 (the zone’s center; the record gives no point)

An estimated 6 to 9 inches of snow fall across the county, with the bulk of the snow falling on April 2nd. The highest reported snowfall total was 7.0 inches 1 mile ENE of Starbuck.

Winter Storm, Kandiyohi

When
April 1, 9:00 AM CST to April 3, 4:00 AM CST
Where
Kandiyohi forecast zone
Reported by
CoCoRaHS
Coordinates
45.152, -95.005 (the zone’s center; the record gives no point)

An estimated 5 to 9 inches of snow fall across the county, with the bulk of the snow falling on April 2nd across the northern portion of the county. The highest reported snowfall total was 8.5 inches 4 miles ENE of New London.

Winter Storm, Stearns

When
April 1, 9:00 AM CST to April 3, 4:00 AM CST
Where
Stearns forecast zone
Reported by
CoCoRaHS
Coordinates
45.552, -94.613 (the zone’s center; the record gives no point)

An estimated 4 to 11 inches of snow fall across the county, with the bulk of the snow falling on April 2nd across the western portion of the county. The highest reported snowfall total was 10.5 inches 2 miles NNW of Melrose.

Winter Storm, Meeker

When
April 1, 10:00 AM CST to April 3, 3:00 AM CST
Where
Meeker forecast zone
Reported by
CoCoRaHS
Coordinates
45.123, -94.527 (the zone’s center; the record gives no point)

An estimated 5 to 10 inches of snow fall across the county, with the bulk of the snow falling on April 2nd across the northwestern portion of the county. The highest reported snowfall total was 10.0 inches 2 miles WSW of Eden Valley.

Winter Weather, McLeod

When
April 1, 10:35 AM CST to April 3, 5:35 AM CST
Where
McLeod forecast zone
Reported by
CoCoRaHS
Coordinates
44.824, -94.272 (the zone’s center; the record gives no point)

CoCoRaHS observers across the county measured 2 to 3 inches of snowfall. The highest snowfall total was 3 inches located 5 miles N of Hutchinson.

Winter Weather, Wright

When
April 1, 11:00 AM CST to April 3, 12:00 AM CST
Where
Wright forecast zone
Reported by
CoCoRaHS
Coordinates
45.174, -93.963 (the zone’s center; the record gives no point)

Over the course of 48 hours, CoCoRaHS observers across the county measured 3 to 6 inches of snowfall. The snow was split into two rounds, with roughly half of the overall total snow falling on the afternoon and evening of April 1 and the other half on the afternoon of April 2. The highest snowfall total was 5.5 inches in Maple Lake.

Winter Weather, Scott

When
April 1, 1:00 PM CST to April 3, 4:00 AM CST
Where
Scott forecast zone
Reported by
CoCoRaHS
Coordinates
44.649, -93.536 (the zone’s center; the record gives no point)

CoCoRaHS observers across the county measured 1 to 3 inches of snowfall. The highest snowfall total was 3.2 inches located 1 mile W of Elko New Market.

Winter Weather, Sibley

When
April 1, 1:00 PM CST to April 3, 5:30 AM CST
Where
Sibley forecast zone
Reported by
CoCoRaHS
Coordinates
44.580, -94.232 (the zone’s center; the record gives no point)

Interpolated CoCoRaHS measurements indicated that 1 to 3 inches of snowfall fell across the county.

Winter Weather, Nicollet

When
April 1, 1:00 PM CST to April 2, 4:00 PM CST
Where
Nicollet forecast zone
Reported by
CoCoRaHS
Coordinates
44.350, -94.247 (the zone’s center; the record gives no point)

CoCoRaHS observers across the county measured 3 to 5 inches of snowfall. The highest snowfall total was 4.8 inches located 4 miles ENE of Renville.

Winter Storm, Todd

When
April 1, 1:00 PM CST to April 3, 4:00 AM CST
Where
Todd forecast zone
Reported by
COOP Observer
Coordinates
46.071, -94.898 (the zone’s center; the record gives no point)

An estimated 7 to 12 inches of snow fall across the county, with the bulk of the snow falling on April 2nd. The highest reported snowfall total was 10.3 inches in Long Prairie.

Winter Storm, Morrison

When
April 1, 1:00 PM CST to April 3, 4:00 AM CST
Where
Morrison forecast zone
Reported by
CoCoRaHS
Coordinates
46.013, -94.268 (the zone’s center; the record gives no point)

An estimated 5 to 10 inches of snow fall across the county, with the bulk of the snow falling on April 2nd. The highest reported snowfall total was 9.6 inches 8 miles NE of Little Falls.

Winter Weather, Sherburne

When
April 1, 1:00 PM CST to April 3, 4:00 AM CST
Where
Sherburne forecast zone
Reported by
CoCoRaHS
Coordinates
45.444, -93.775 (the zone’s center; the record gives no point)

Over the course of 48 hours, CoCoRaHS observers across the county measured 3 to 7 inches of snowfall. The snow was split into two rounds, with roughly half of the overall total snow falling on the afternoon and evening of April 1 and the other half on the afternoon of April 2. The highest snowfall total was 6.7 inches located 4 miles SSE of Clear Lake.

Winter Storm, Benton

When
April 1, 1:00 PM CST to April 3, 4:00 AM CST
Where
Benton forecast zone
Reported by
COOP Observer
Coordinates
45.699, -93.999 (the zone’s center; the record gives no point)

An estimated 4 to 8 inches of snow fall across the county, with the bulk of the snow falling on April 2nd across the northwestern portion of the county. The highest reported snowfall total was 8.0 inches in Rice.

Winter Weather, Carver

When
April 1, 1:30 PM CST to April 3, 3:50 AM CST
Where
Carver forecast zone
Reported by
CoCoRaHS
Coordinates
44.821, -93.803 (the zone’s center; the record gives no point)

CoCoRaHS observers across the county measured 1 to 3 inches of snowfall. The highest snowfall total was 3.2 inches located 3 miles NW of Chanhassen.

Winter Weather, Mille Lacs

When
April 1, 2:00 PM CST to April 3, 5:30 AM CST
Where
Mille Lacs forecast zone
Reported by
CoCoRaHS
Coordinates
45.938, -93.630 (the zone’s center; the record gives no point)

CoCoRaHS observers across the county measured 4 to 5 inches of snowfall. The highest snowfall total was 5.5 inches located 4 miles NW of Onamia.

Winter Weather, Anoka

When
April 1, 2:00 PM CST to April 3, 5:30 AM CST
Where
Anoka forecast zone
Reported by
CoCoRaHS
Coordinates
45.273, -93.246 (the zone’s center; the record gives no point)

CoCoRaHS observers across the county measured 1 to 3 inches of snowfall. The highest snowfall total was 2.5 inches 3 miles SSE of Nowthen.

Winter Weather, Ramsey

When
April 1, 2:00 PM CST to April 3, 5:30 AM CST
Where
Ramsey forecast zone
Reported by
CoCoRaHS
Coordinates
45.017, -93.100 (the zone’s center; the record gives no point)

CoCoRaHS observers across the county measured 1 to 3 inches of snowfall. The highest snowfall total was 2.5 inches located 2 miles ESE of Coon Rapids.

Winter Weather, Hennepin

When
April 1, 2:00 PM CST to April 2, 7:00 PM CST
Where
Hennepin forecast zone
Reported by
CoCoRaHS
Coordinates
45.005, -93.477 (the zone’s center; the record gives no point)

CoCoRaHS observers across the county measured 1 to 4 inches of snowfall. The highest snowfall total was 3.5 inches located 2 miles W of Corcoran.

Winter Weather, Dakota

When
April 1, 3:00 PM CST to April 3, 4:00 AM CST
Where
Dakota forecast zone
Reported by
CoCoRaHS
Coordinates
44.672, -93.065 (the zone’s center; the record gives no point)

CoCoRaHS observers across the county measured 1 to 3 inches of snowfall. The highest snowfall total was 2.8 inches located 1 miles NW of Hastings.

Winter Weather, Isanti

When
April 1, 3:15 PM CST to 3:45 PM CST
Where
Isanti forecast zone
Reported by
CoCoRaHS
Coordinates
45.562, -93.295 (the zone’s center; the record gives no point)

CoCoRaHS observers across the county measured 1 to 3 inches of snowfall. The highest snowfall total was 2.6 inches located 5 miles SW of Isanti.

Winter Weather, Kanabec

When
April 1, 4:15 PM CST to April 3, 5:30 AM CST
Where
Kanabec forecast zone
Reported by
CoCoRaHS
Coordinates
45.945, -93.293 (the zone’s center; the record gives no point)

CoCoRaHS observers across the county measured 1 to 3 inches of snowfall. The highest snowfall total was 3.4 inches located 2.5 miles S of Mora.

Winter Weather, Chisago

When
April 1, 4:35 PM CST to April 3, 5:35 AM CST
Where
Chisago forecast zone
Reported by
CoCoRaHS
Coordinates
45.503, -92.908 (the zone’s center; the record gives no point)

CoCoRaHS observers across the county measured 1 to 4 inches of snowfall. The highest snowfall total was 4.5 inches located in Rush City.

Winter Weather, Washington

When
April 1, 8:00 PM CST to April 3, 5:00 AM CST
Where
Washington forecast zone
Reported by
CoCoRaHS
Coordinates
45.039, -92.884 (the zone’s center; the record gives no point)

CoCoRaHS observers across the county measured 1 to 2 inches of snowfall. The highest snowfall total was 2 inches reported in multiple areas across southern portion of the county.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1256160, 1256159, 1256170, 1256157, 1256152, 1256105, 1256095, 1256154, 1256172, 1256177, 1256175, 1256090, 1256201, 1256089, 1256093, 1256094, 1256118, 1256127, 1256190, 1256196, 1256099, 1256045, 1256083, 1256085, 1256086, 1256088, 1256061, 1256059, 1256082, 1256084.